Mississippi, 2013

Flash Flooding and Strong Wind in Mississippi, July 5, 2013

July 5, 2013 · NWS JAN · 3 events in 2 counties and zones

An upper level disturbance interacted with abundant gulf moisture in place across the region. Flash flooding occurred in Hinds and Lowndes Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance interacted with abundant gulf moisture in place across the region. Flash flooding occurred in Hinds and Lowndes Counties. Forty plus streets were closed in Columbus due to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 5, 9:53 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 5, 9:53 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1053 AM CDT FRI JUL 5 2013

.UPDATE...LOOK FOR SHOWERS AND SOME STORMS TO DEVELOP TODAY ESPECIALLY
ACROSS THE CENTRAL AND EASTERN CWA AS AMPLE MOISTURE CONTINUES
STREAMING IN ALONG AND EAST OF THE SURFACE BOUNDARY. HEAVY RAIN AND
LOCALIZED FLOODING WILL BE POSSIBLE LATER TODAY FOR POTIONS OF THE
EAST...SO A FLASH FLOOD WATCH WILL BE NEEDED THIS AFTERNOON FOR THESE
AREAS. HIGH TEMPS TODAY WILL RANGE FROM THE MID 80S EAST TO AROUND 90
WEST. ONLY CHANGE TO THE CURRENT FORECAST WAS TO INCREASE THE QPF
ACROSS EASTERN MS WHERE THE POTENTIAL FOR HEAVIER RAINS WILL EXIST.
/27/

&&

.AVIATION...MVFR CIG E OF I-55 WL GRADUALLY TREND VFR OVR THE NEXT
COUPLE HOURS ALTHOUGH A FEW SPOTS MAY STRUGGLE TO GO VFR THRU THE
REMAINDER OF THE DAY.  SHRA/TSRA ACTIVITY IS XPCTD TO INCREASE THIS
AFTN INTO THE EVENING ALONG AND E OF I-55...WITH A DOWNWARD TREND IN
CONVECTIVE ACTIVITY XPCTD OVRNGT. MVFR IFR CONDS ARE LIKELY TO
RETURN 07-13Z TOMORROW MORNING FOR AERODROMES ALONG/S OF THE NATCHEZ
TRACE PKWY. /BK/

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT FRI JUL 5 2013/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...THE AIRMASS OVER THE
ARKLAMISS REGION IS BEGINNING TO UNDERGO SOME MODIFICATIONS FROM
WHAT WE HAD BEEN ENJOYING THIS WEEK. MOISTURE HAS BEGUN TO INCREASE
OVER THE REGION. THIS IS INDICATIVE BY THE 1.8 INCH PW VALUE OFF THE
00Z KJAN SOUNDING. IN ADDITION...DEWPOINTS ARE RUNNING IN THE MID
AND UPPER 60S WITH EVEN SOME 70S NOTED. THIS IS ABOUT 3 OR 4 DEGREES
MOISTER THAN 24 HOURS AGO. SATELLITE IMAGERY CONTINUES TO DEPICT THE
UPPER TROUGH BEING LOCATED TO OUR WEST WITH MOISTURE PLUME
CONTINUING TO FEED INTO THE EASTERN PORTION OF THE STATE AND FURTHER
EAST INTO ALABAMA. A LITTLE BIT OF ASCENT HAS AIDED IN THE
CONTINUATION OF THE SHOWERS/ISOLATED THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI OVERNIGHT BUT THESE ARE SLOWLY DIMINISHING.

SIMILAR CONDITIONS WILL EXIST TODAY AS WAS THE CASE THURSDAY BUT
SHOWER/THUNDERSTORM COVERAGE SHOULD BE A LITTLE GREATER. THIS COMES
AS THE SFC BOUNDARY NUDGES A LITTLE TO THE WEST...BETTER ASCENT
MOVES INTO THE REGION...AND MOISTURE INCREASES OVER A GREATER
PORTION OF THE CWA. THE BEST MOISTURE TRANSPORT OF THE LAST SEVERAL
DAYS HAD BEEN INTO AL/GA/FL BUT THIS SHIFTS A LITTLE WEST TODAY AND
BY LATE THIS AFTERNOON...PW VALUES AROUND 2.1 INCHES WILL BE PRESENT
FROM NEAR THE I-55 CORRIDOR AND POINTS EAST. AS WAS THE CASE
YESTERDAY...THE BEST POTENTIAL FOR SHOWERS/STORMS WILL BE CLOSER TO
THE MS/AL STATE LINE. THE LEAST POTENTIAL WILL BE IN THE
DELTA...WHERE DRIER AIR WILL BE ABLE TO HANG ON A BIT LONGER ON THE
OTHER SIDE OF THE SFC BOUNDARY.  THINK THERE SHOULD BE ENOUGH LOW
AND MID LEVEL FLOW TO ALLOW STORMS TO KEEP MOVING. HOWEVER SOME OF THESE
RAINS COULD BE EFFICIENT AND IT IS NOT OUT OF THE REALM OF
POSSIBILITY TO SEE SOME LOCALLY HEAVY RAINFALL/LOCALIZED FLOODING
ISSUES. THIS WAS THE CASE THURSDAY AS THE STORMS THAT DEVIATED FROM
THE FLOW TENDED TO BE SLOWER AND DID PRODUCE A BIT OF RAINFALL. WILL
MAKE A SMALL MENTION OF THIS IN THE HWO. POTENTIAL FOR SHOWERS AND
ISOLATED THUNDERSTORMS WILL ONCE AGAIN LINGER INTO THE EVENING AND
POSSIBLY OVERNIGHT HOURS AS ANY ASCENT CAN MINGLE WITH THE SEMI-
TROPICAL AIRMASS TO KEEP THESE ONGOING PAST DAYTIME HEATING.

ON SATURDAY THE PATTERN BEGINS TO CHANGE AS THE UPPER TROUGH STARTS
TO PULL OFF TO THE NORTH AND NORTHEAST. THIS WILL ALLOW FOR MORE
MOISTURE TO MAKE IT FURTHER INTO THE REGION AND POTENTIAL FOR
SHOWERS/STORMS WILL BE PRESENT FOR ALL AREAS OF THE ARKLAMISS WITH
BEST COVERAGE ONCE AGAIN IN THE EAST.

TEMPERATURES WILL RETURN TO MOSTLY NEAR NORMAL. DAYTIME HIGHS WILL
FALL JUST SHORT AND MOSTLY BE IN THE 80S AS RAIN/CLOUD COVER SHOULD
LIMIT INSOLATION ESPECIALLY IN THE CENTRAL AND EAST. OVERNIGHT LOWS
WILL BE BACK IN THE UPPER 60S/LOWER 70S. /28/

LONG TERM...SUNDAY THROUGH FRIDAY...THIS EXTENDED PART OF THE FORECAST
REMAINS JUST LIKE THE PREVIOUS...DEPARTING TROUGH ON SUNDAY FOLLOWED
BY FLAT MID/UPPER RIDING FOR THE UPCOMING WORK WEEK.

FOR SUNDAY...THE AREA WILL SEE THE PESKY TROUGH AXIS LIFT TO THE NE.
THE RESULTING LEFT OVER WEAKNESS SHOULD BE ENOUGH TO SUPPORT BETTER
THAN AVG PRECIP POTENTIAL AS DECENT DEEP LAYER MOISTURE WILL BE OVER
A SOLID PORTION OF THE CWA. BEST PRECIP POTENTIAL WILL BE SOUTHERN
HALF.

FOR MOST OF THE UPCOMING WORK WEEK...FLAT UPPER RIDING WILL DEVELOP.
THE EURO AND GFS HAVE A SIMILAR MID LEVEL PATTERN...BUT THE GFS IS
MORE MOIST THUS GENERATING BETTER POPS EACH DAY. THE EURO IS LESS
AGGRESSIVE WITH POPS EACH DAY AND WILL CONTINUE TO FOLLOW THAT
SCENARIO. STILL...SOME RAIN CHANCES WILL EXIST EACH DAY. AS FOR
TEMPS...THIS RUN OF THE GFS HAS WARMED SOME FOR HIGH THIS WEEK. THAT
FITS THE PREV THINKING AND WILL FOLLOW CLOSE TO WHAT THAT GUIDANCE
IS OFFERING. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  70  86  72 /  34  55  53  28
MERIDIAN      84  70  83  71 /  63  71  76  37
VICKSBURG     89  68  88  71 /  22  43  39  20
HATTIESBURG   85  72  84  72 /  69  57  71  36
NATCHEZ       88  69  87  71 /  28  26  38  20
GREENVILLE    89  69  88  72 /  15  40  34  19
GREENWOOD     88  69  87  70 /  24  55  49  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 2 PM CDT THIS AFTERNOON THROUGH SATURDAY
     MORNING FOR MSZ030-031-033-038-039-045-046-051-052-056>058-
     064>066-072>074.

LA...NONE.
AR...NONE.
&&

/
Hazardous weather outlook, Jul 5, 12:56 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT FRI JUL 5 2013

MSZ019-025>033-035>039-042>066-072>074-061900-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
156 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT THE OUTLOOK AREA THIS AFTERNOON AND EVENING. LOCALLY HEAVY
DOWNPOURS IN A SHORT PERIOD OF TIME MAY VERY WELL LEAD TO FLASH
FLOODING...ESPECIALLY IF STORMS MOVE REPEATEDLY OVER THE SAME
LOCATIONS. LOW LYING AND POOR DRAINAGE AREAS WILL BE THE MOST
SUSCEPTIBLE TO HIGH WATER ISSUES.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF FLASH FLOOD
OPERATIONS...MAY BE NEEDED THROUGH THIS EVENING.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-061900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
WASHINGTON-ISSAQUENA-SHARKEY-
156 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, Jul 5, 1:37 PM CST, 53 minutes before
MSZ053-052005-
CLAIBORNE MS-
237 PM CDT FRI JUL 5 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT FRI JUL 5 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER PORT GIBSON AT 237 PM CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL CLAIBORNE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3192 9113 3210 9098 3211 9096 3209 9097
      3208 9094 3208 9091 3210 9093 3211 9091
      3199 9075 3184 9092 3186 9105
TIME...MOT...LOC 1937Z 219DEG 7KT 3193 9098

JA
Special weather statement, Jul 5, 1:43 PM CST, 47 minutes before
MSZ035-041-042-052015-
SHARKEY MS-HUMPHREYS MS-YAZOO MS-
243 PM CDT FRI JUL 5 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT FRI JUL 5 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES NORTHEAST OF HOLLY BLUFF AT 243 PM CDT...MOVING NORTH
AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CENTRAL YAZOO...SOUTHWESTERN HUMPHREYS AND EAST
CENTRAL SHARKEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3295 9079 3306 9058 3280 9051 3275 9072
TIME...MOT...LOC 1943Z 164DEG 9KT 3287 9065

JA

The radar

The Jackson/Brandon,MS radar (KDGX), 41 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 strong wind. Local standard time, as filed.

Flash Flood, Hinds

When
July 5, 2:30 PM CST to 2:40 PM CST
Where
Hinds County, 0.72 mi ESE of Raymond to 0.69 mi SE of Raymond
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.264, -90.419

Clinton-Raymond Road was completely covered by water.

Strong Wind, Lowndes

When
July 5, 3:02 PM CST
Where
Lowndes forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

A tree was blown down onto a house at 1312 Greenbriar Drive.

Flash Flood, Lowndes

When
July 5, 5:00 PM CST to 5:30 PM CST
Where
Lowndes County, 1.05 mi W of Columbus/Lowndes Co to 2.61 mi SSW of Columbus
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.472, -88.398

Over 40 streets were closed across town due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461255, 461264, 461261.